Alert archive / Michigan / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Apr 18, 2009, 12:50 PM EDT for 6 counties in Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2009, 12:50 PM EDT (16:50 UTC)
- Expired
- Apr 18, 2009, 7:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI, Ogemaw County, MI, Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 92 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 4.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2517 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KAPX 181650 RFWAPX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1250 PM EDT SAT APR 18 2009 ...RED FLAG WARNING IN EFFECT THROUGH 7 PM FOR PORTIONS OF NORTHERN LOWER MICHIGAN DUE TO VERY LOW HUMIDITIES... ....TEMPERATURES WARMING TO THE LOWER AND MIDDLE 70S...COMBINED WITH SOME GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES...WILL RESULT IN RED FLAG CONDITIONS THIS AFTERNOON FOR A PORTION OF NORTHEAST LOWER MICHIGAN...INCLUDING THE HURON NATIONAL FOREST. HOWEVER...A COLD FRONT WILL DROP SOUTHWARD THROUGH THE REGION BY MID TO LATE AFTERNOON USHERING IN COOLER TEMPERATURES AND HIGHER HUMIDITY READINGS HEADING INTO THE EVENING HOURS. THIS SYSTEM MAY ALSO PRODUCE A FEW RAIN SHOWERS OR SPRINKLES THROUGH THE REGION...BUT NO SIGNIFICANT RAINFALL IS EXPECTED. ADAM MIZ029-030-035-036-041-042-182300- /O.NEW.KAPX.FW.W.0001.090418T1650Z-090418T2300Z/ OSCODA-ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...MIO...HARRISVILLE...WEST BRANCH... TAWAS CITY...GLADWIN...STANDISH 1250 PM EDT SAT APR 18 2009 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN MICHIGAN...29...30...35...36...41...42 LOW RELATIVE HUMIDITY READINGS WILL PERSIST THROUGH MID TO LATE AFTERNOON ACROSS THE REGION. WITH TEMPERATURES APPROACHING THE MIDDLE 70S AND WINDS GUSTING UP TO 20 MPH AT TIMES...RED FLAG CONDITIONS ARE EXPECTED AT TIMES THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ ADAM
2 follow-up statements
000 WWUS83 KAPX 181652 CCA RFWAPX URGENT - FIRE WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE GAYLORD MI 1251 PM EDT SAT APR 18 2009 ...RED FLAG WARNING IN EFFECT THROUGH 7 PM FOR PORTIONS OF NORTHERN LOWER MICHIGAN DUE TO VERY LOW HUMIDITIES... .DISCUSSION...TEMPERATURES WARMING TO THE LOWER AND MIDDLE 70S... COMBINED WITH SOME GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES...WILL RESULT IN RED FLAG CONDITIONS THIS AFTERNOON FOR A PORTION OF NORTHEAST LOWER MICHIGAN...INCLUDING THE HURON NATIONAL FOREST. HOWEVER...A COLD FRONT WILL DROP SOUTHWARD THROUGH THE REGION BY MID TO LATE AFTERNOON USHERING IN COOLER TEMPERATURES AND HIGHER HUMIDITY READINGS HEADING INTO THE EVENING HOURS. THIS SYSTEM MAY ALSO PRODUCE A FEW RAIN SHOWERS OR SPRINKLES THROUGH THE REGION...BUT NO SIGNIFICANT RAINFALL IS EXPECTED. ADAM MIZ029-030-035-036-041-042-182300- /O.NEW.KAPX.FW.W.0001.090418T1651Z-090418T2300Z/ OSCODA-ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...MIO...HARRISVILLE...WEST BRANCH... TAWAS CITY...GLADWIN...STANDISH 1251 PM EDT SAT APR 18 2009 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN MICHIGAN...29...30...35...36...41...42 LOW RELATIVE HUMIDITY READINGS WILL PERSIST THROUGH MID TO LATE AFTERNOON ACROSS THE REGION. WITH TEMPERATURES APPROACHING THE MIDDLE 70S AND WINDS GUSTING UP TO 20 MPH AT TIMES...RED FLAG CONDITIONS ARE EXPECTED AT TIMES THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ ADAM
000 WWUS83 KAPX 182305 RFWAPX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 705 PM EDT SAT APR 18 2009 MIZ029-030-035-036-041-042-190015- /O.EXP.KAPX.FW.W.0001.000000T0000Z-090418T2300Z/ OSCODA-ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...MIO...HARRISVILLE...WEST BRANCH... TAWAS CITY...GLADWIN...STANDISH 705 PM EDT SAT APR 18 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES: IN MICHIGAN...29...30...35...36...41...42 A COMBINATION COLD FRONT AND LAKE BREEZE BOUNDARY HAS TURNED WINDS NORTHEAST...AND BROUGHT MUCH COOLER AIR TO NORTHEAST LOWER MICHIGAN. THE RED FLAG WARNING HAS THUS BEEN ALLOWED TO EXPIRE. $$ JZ
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 18, 10:52 AM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 18, 10:52 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1052 AM EDT SAT APR 18 2009 .SYNOPSIS.../ISSUED AT 328 AM/ A COLD FRONT WILL MOVE THROUGH THE REGION TODAY...WITH A CHANCE OF RAIN SHOWERS FOLLOWING FOR THIS AFTERNOON INTO TONIGHT. RAIN CHANCES WILL BE ON THE INCREASE SUNDAY INTO SUNDAY NIGHT AS LOW PRESSURE IN THE SOUTHERN ROCKIES MOVES NORTHEAST TOWARD THE SOUTHERN GREAT LAKES. THIS SYSTEM WILL LIKELY BRING MUCH NEEDED RAINFALL FOR MONDAY INTO TUESDAY...WITH SOME AREAS POSSIBLY EVEN SEEING SOME SNOW LATER MONDAY NIGHT INTO TUESDAY. && .SHORT TERM.../ISSUED AT 1052 AM/...TODAY MORNING SFC ANALYSIS REVEALING WEAKISH BACKDOOR COOL FRONT STRETCHING FROM CENTRAL AND EAST UPPER MICHIGAN EASTWARD ACROSS NEW YORK TO THE ATLANTIC COAST...SLOWLY SAGGING SOUTHWARD. A CONFLUENCE OF FORCING MECHANISMS AND HINTS OF SUMMERTIME CONVECTION COMING INTO PLAY THIS MORNING ALONG THE TIGHT THERMAL GRADIENT BEHIND THE FRONT. FIRST OFF...NARROW THETA-E AXIS DRAPED W-E ALONG THE FRONTAL SLOPE THIS MORNING ALONG WITH A RIBBON OF STRONGER MID LEVEL FLOW/RESULTING MOIST CONVERGENCE PEGGING THE REGION FROM CENTRAL LAKE SUPERIOR INTO SW ONTARIO. OVERLAID WITH LOW-MID LEVEL FRONTOGENESIS...WEAK STABILITY ALOFT (H7-H5 LAPSE RATES NEAR 7C/KM)...AND SOME ENTRANCE REGION FORCING FROM AN UPPER JET STREAK ACROSS SW ONTARIO. THE RESULT...A HEALTHY CORRIDOR OF SHOWERS (WITH SOME SNOW IN ONTARIO) FROM CENTRAL LAKE SUPERIOR TO SW ONTARIO...GRAZING AREAS NORTH OF M-28 IN EASTERN UPPER MICHIGAN. FURTHER SOUTH...BANDS OF AC/ACCAS HAVE BEEN PASSING DOWN THROUGH NRN LOWER MICHIGAN WITH REGIONAL RADARS DETECTING POCKETS OF MID LEVEL RETURNS...MUCH OF WHICH IS PROBABLY NOT REACHING THE GROUND GIVEN THE DRY PROFILE IN THIS MORNINGS APX/GRB SOUNDINGS. 06Z/12Z NAM...06Z GFS GUIDANCE ALL SUGGEST STRONGEST FORCING BEHIND THE SFC FRONT IS OCCURRING NOW...AND FORECAST TO GRADUALLY WEAKEN AS WE GO THROUGH THE AFTERNOON HOURS. SFC COOL FRONT IS EXPECTED TO SAG DOWN THROUGH NRN LOWER MICHIGAN THIS AFTERNOON AND SOME OF THE RESIDUAL SHOWER ACTIVITY BEHIND THE FRONT MAY ULTIMATELY SNEAK INTO AREAS SOUTH OF THE STRAITS TO AROUND THE M-32 CORRIDOR. BUT BY FAR...BEST CHANCES FOR MEASURABLE PRECIP WILL BE ACROSS EASTERN UPPER MICHIGAN THROUGH EARLY AFTERNOON (ESPECIALLY NORTH OF M-28) AND HAVE NUDGED UP POPS FOR THAT AREA ACCORDINGLY. SRN FORECAST AREAS WILL REMAIN DRY WITH TEMPERATURES MAKING A RUN AT 70 DEGREES AND MINIMUM RELATIVE HUMIDITY VALUES DIPPING BELOW 25 PERCENT. DON/T THINK SOLID RED FLAG CONDITIONS WILL BE MET HOWEVER ESPECIALLY WITH A WEAKER FLOW REGIME IN THE VICINITY OF THE SFC FRONT. BUT WILL KEEP AN EYE ON THIS. FINALLY...HAVE MAKE NO CHANGES TO THE FORECAST FOR TONIGHT. COULD SEE RESIDUAL SHOWER ACTIVITY CONTINUE DOWN THROUGH NRN LOWER MICHIGAN AS THE FRONT CONTINUES IT/S SOUTHWARD PUSH...BUT NOT OVERLY EXCITED ABOUT THE CHANCES. BUT WILL LEAVE INHERITED LOW CHANCE POPS ALONE FOR NOW ADAM && .LONG TERM.../ISSUED AT 328 AM/...TONIGHT AND BEYOND IT LOOKS LIKE A CHILLY AND WELCOMED UNSETTLED STRETCH OF WEATHER IS FORTHCOMING TO END THE WEEKEND INTO EARLY NEXT WEEK AS WE COULD REALLY USE THE MOISTURE. IT THEN LOOKS LIKE IT WILL WARM UP LATER NEXT WEEK INTO NEXT WEEKEND. THE MAIN LONG TERM FORECAST CONCERNS REVOLVE AROUND THE EVOLUTION AND TIMING OF THE EXPECTED DEEPENING AREA OF LOW PRESSURE SET TO MOVE OUT OF THE SOUTHERN ROCKIES. THE SURFACE COLD FRONT CLEARS THE ENTIRE FORECAST AREA BY EARLY SUNDAY EVENING. HOWEVER...MODEL CROSS SECTIONS CONTINUE TO LAG FAIRLY ABUNDANT AMOUNTS OF MOISTURE BEHIND THE FRONT ALONG WITH AN INCREASING NORTHEASTERLY FLOW. SO HAVE RELUCTANTLY ADDED POPS INTO MUCH OF NORTHERN LOWER LATER THIS EVENING RIGHT INTO SUNDAY DUE TO UNCERTAINTY OVER THE PLACEMENT OF THE MOISTURE AND JUST HOW DEEP IT ENDS UP BEING. SUNDAY NIGHT THROUGH TUESDAY...AFOREMENTIONED DEEPENING AREA OF LOW PRESSURE IS SHOWN BY JUST ABOUT ALL MODELS TO HEAD FOR LOWER MICHIGAN WITH SURFACE PRESSURES FALLING TO ABOUT 998 MB OR SO. GULF MOISTURE GETS ENTRAINED INTO THIS SYSTEM ALONG WITH A DECENT AMOUNT OF COLD AIR (850 MB TEMPS FALL INTO THE -1 TO -4 C RANGE BY TUESDAY). SO A PROLONGED PERIOD OF RAIN IS LIKELY TO DEVELOP LATE SUNDAY NIGHT ACROSS THE SOUTH AND SPREAD ACROSS THE REMAINDER OF NORTHERN MICHIGAN MONDAY MORNING...AND CONTINUE RIGHT INTO TUESDAY. MODEL SOUNDINGS KEEP THE MELTING LAYER BETWEEN 2000 AND 3000 AGL FOR MUCH OF MONDAY BEFORE IT WHITTLES DOWN TO LESS THAN 1000 FEET AFTER MIDNIGHT MONDAY NIGHT INTO TUESDAY. HAVE RAISED POPS TO LIKELY (70) FOR MONDAY AND MONDAY EVENING FOR RAIN THEN ALLOW FOR A MIX WITH SNOW OVERNIGHT MONDAY INTO TUESDAY. THE DETAILS OF WHICH WILL BE LEFT FOR LATER SHIFTS. HIGHS GENERALLY IN THE 40S DURING THIS TIME WITH LOWS IN THE 30S. LINGERING SHOWERS OF RAIN OR SNOW FOR TUESDAY NIGHT POSSIBLY EVEN INTO WEDNESDAY. IT THEN LOOKS LIKE A RAPID WARM UP FOR LATE IN THE WEEK WITH TEMPERATURES REBOUNDING WELL INTO THE 60S OR BETTER. SULLIVAN && .MARINE.../ISSUED AT 328 AM/ WINDS WILL SHIFT INTO THE NORTHEAST BEHIND THE SURFACE COLD FRONT TODAY THEN SLOWLY INCREASE TONIGHT INTO SUNDAY. SMALL CRAFT ADVISORIES MAY EVENTUALLY BE REQUIRED SUNDAY AND ESPECIALLY SUNDAY NIGHT...WITH THE LAKE HURON ZONES HAVING THE BEST CHANCE. AJS && .AVIATION.../ISSUED AT 737 AM/...VALID FOR 12Z TAFS A COLD FRONT...NOW ACROSS NORTHERN CHIPPEWA COUNTY WILL MOVE SLOWLY SOUTH ACROSS THE REGION TODAY. THIS WILL VEER SURFACE WINDS INTO THE NE AT ALL TAF SITES. SOME LOWER CIGS WILL ALSO ARRIVE BEHIND THE FRONT...BUT EXPECT THINGS TO STAY VFR UNTIL AFTER SUNSET. POST-FRONTAL MVFR CIGS AND LIGHT RAIN POSSIBLE AT PLN/APN LATE THIS EVENING AND OVERNIGHT. AJS && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Apr 18, 4:35 AM EDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 435 AM EDT SAT APR 18 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 191145- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 435 AM EDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT RECENT DRY CONDITIONS IN COMBINATION WITH WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL LEAD TO ELEVATED FIRE DANGER THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AJS
Nearby
Red Flag Warnings in Michigan, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.